Maryland, 2013

Flash Flood in Maryland, July 21, 2013

July 21, 2013 · NWS LWX · 1 event in 1 county or zone

A weak cold front moved southward into the Mid Atlantic. A line of showers and thunderstorms formed and moved southward and heavy rain was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front moved southward into the Mid Atlantic. A line of showers and thunderstorms formed and moved southward and heavy rain was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 4:15 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 21, 4:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT SUN JUL 21 2013

.SYNOPSIS...
A WEAK COLD FRONT IS POSITIONED ALONG THE NEW YORK-PENNSYLVANIA
BORDER. THIS IS EXPECTED TO SLOWLY TRACK SOUTH TODAY BEFORE
RETURNING NORTH MONDAY. A COLD FRONT MAY APPROACH THE REGION
IN THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 21Z...MSAS ANALYSIS INDICATES WEAK BOUNDARY ACROSS SRN MD
AND INTO THE VA PIEDMONT...BASED ON LIGHT NORTHERLY FLOW ACROSS
MOST OF THE AREA AND A WEAK DEW POINT GRADIENT. SHOWERS AND TSTMS
AROUND THE VICINITY OF THE BOUNDARY HAVE REACHED THE I-95
CORRIDOR...AND WILL CONTINUE TO PUSH EASTWARD. WEST OF
95...TRAILING STRATIFORM RAIN PREVAILS ACROSS MOST OF MD...THE ERN
WV PANHANDLE...AND NRN VA.

ACTIVITY IS EXPECTED TO CONTINUE PUSHING EWD LATE THIS AFTN AND
EARLY EVENING. MAIN THREAT FOR TSTM ACTIVITY IS HEAVY RAIN AND
LOCALIZED FLASH FLOODING. WIND GUSTS PRIMARILY IN THE 20-35KT
RANGE...SO NO DAMAGING GUSTS/SEVERE TSTMS EXPECTED.

THE MAIN SURFACE COLD FRONT LOOKS LIKE IT WILL REMAIN OVER PA
BEFORE LIFTING BACK TO THE NORTH TONIGHT. XPCT SKIES WL BE M CLDY
TNGT. LOWS IN THE 70S E OF THE MTNS..60S W.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
WITH ONLY SUBTLE CHANGES IN THE OVERALL WEATHER PATTERN THE TREND
TOWARD DIURNAL SHOWERS AND THUNDERSTORMS IS LIKELY TO CONTINUE.
THE GFS HAS A SURGE OF HIGHER THETA-E AIR MOVING UP FROM THE SOUTH
AS THE BOUNDARY IN PA LIFTS NORTH MONDAY IN RESPONSE TO A
SHORTWAVE MOVING THRU THE GREAT LAKES. HIGH TEMPERATURES WILL
RANGE FROM A90 IN THE METRO AREAS TO THE U70S IN THE
MOUNTAINS...MAJORITY OF AREA WL TOP OUT IN THE MU80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
ITS NOT EASY TO FIGURE OUT WHERE THE FNT WL BE RESIDING TUE. BEST H8
THERMAL PACKING HANGS ACRS NRN NYS/NEW ENGLAND...INSTBY PARAMETERS
SURGE NWD TO THE ST. LAWR RIVER VLY...SFC DEWPT GRADIENT SUGGESTS A
DIFFUSE SOMEWHERE ACRS PA/NJ...YET THE PRES FIELDS /AND IN SOME MDL
GDNC THE NWLY WND TRAJ/ DIP S OF CWFA. H5 HGTS DROP IN RESPONSE TO
S/WV ENERGY ROUNDING AN UPR LOW NEAR THE HUDSON STRAIT. REGARDLESS
OF THE PRESENCE /OR ABSENCE/ OF A SFC BNDRY...AMS WL BE MOIST AND
MDTLY UNSTBL. SHEAR WL BE NEGLIGIBLE...BUT PWAT SHUD BE ARND 2
INCHES /AGAIN/. GIVEN THE LWR HGTS AND FVRBL LLVL CONDS...WL BE
KEEPING LKLY POPS...PLACING EMPHASIS ON THE PREFERRED AFTN-EVE HRS
WHEN HEATING WL BE BEST.

THE UPR TROF DOES SEND A WK SFC BNDRY OUR WAY WED...REINFORCING SFC
TROFFING ALONG THE EASTERN SEABOARD. PWATS DROP TO ABT 1.5 INCHES...
BUT INSTBY REMAINS. AS SUCH...LKLY POPS WL STAY IN THE GRIDS...ALTHO
THE POTL FOR HVY RAINERS MAY BE A LTL BIT LESS. ATM ABT THE SAME
THERMALLY AS TUE...AND WL KEEP TEMPS...BOTH MAXT AND MIN-T...NEARLY
THE SAME.

THE CONUNDRUM WIDENS THU INTO FRI...AS GDNC DIVERGES FROM CLIMO...
SLIDING THE SFC FNT/BNDRY EWD TWD THE WRN ATLC. DO BELIEVE THAT LWR
POPS REASONABLE. HWVR IF THIS OUTCOME HOLDS TRUE...THE CWFA CUD BE
IN FOR A SUNNY/DRY/SEASONABLY WARM PD...SPCLY THU NGT INTO FRI NGT.
WL GO ALONG W/ MODIFIED VERSION OF THIS SOLN ATTM...BUT RECENT MDL
PERFORMANCE IN SIMLR SITUATIONS SUPPORTS SKEPTICISM.

CANT HOLD THE GOOD FORTUNE INTO THE NEW WKND...AS THERE MAY BE ANTHR
FNT DROPPING SWD FM THE GRTLKS.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
LN OF RW/TRW NOW TRACKING E OF I-95...WITH TRAILING LIGHT RAIN
ACROSS MUCH OF MD...NRN VA AND ERN WV PANHANDLE. RAIN CONTINUES
INTO EARLY EVENING AT ALL TAF SITES EXCEPT KCHO...WITH PERIODIC
MVFR/IFR POSSIBLE. PRIMARILY VFR THIS EVENING AFTER THE RAIN
CLEARS...BUT SOME SHOWERS/TSTMS MAY REDEVELOP. WILL ALSO HAVE TO
CONSIDER POSSIBILITY OF LATE NIGHT FOG IN 00Z TAFS BASED ON LOW
LEVEL MOISTURE FROM TODAY'S RAIN.

OCNL FLGT RESTRICTIONS PSBL TUE INTO WED DUE TO NMRS TSRA. PRIME
TIME SHUD BE AFTN-EVE...INCL THE AFTN PUSH. WHILE VFR SHUD PREVAIL
OVERALL...BRIEF MVFR-IFR PSBL. THE MRNG PUSH MORE SUSCEPTIBLE TO
PATCHY FOG...ALTHO THE LIKELIHOOD OF THAT HAPPENING LWR.

&&

.MARINE...
LINE OF SHOWERS/TSTMS OVER THE NRN CHES BAY..AND APPROACHING THE
TIDAL POTOMAC AS OF 21Z. THIS ACTIVITY WILL CROSS THE WATERS OVER
THE NEXT FEW HRS. MAIN HAZARD IS GUSTY WINDS ABOVE 35KTS
ASSOCIATED WITH STORMS.

WK FLOW TUE-THU SHUD RESULT IN LGT/VRBL GRADIENT WND CONDS. AM XPCTG
NMRS SHRA/TSRA...SPCLY DURING THE AFTN-EVE HRS. LCLLY HIER WNDS/WVS
XPCTD INVOF TSRA...POTENTIALLY REQUIRING SPECIAL MARINE WRNGS.

.CLIMATE,,,

YDA DCA BROKE THE RECORD FOR MOST CONSECUTIVE DAYS/NGTS WHERE THE
TEMP DIDN'T DROP BLO 80. RECORD IS NOW 5 ECLIPSING THE PRVS RECORD
SENT IN JUL 2011. THIS MRNG DCA SPENT 4 HRS W/ TEMPS IN THE U70S.

PRIOR TO 2011 THERE HAD NEVER BEEN A PD OF LONGER THAN 2 NGTS WHEN
THE LOW DIDN'T GET BLO 80.

ONE LAST "DC 80" FACT - THE EARLIEST RECORDED DATE WHEN THE TEMP
DIDN'T DROP BLO 80 IN DC WAS 7/20/1876.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

NEAR TERM/AVIATION/MARINE UPDATE...KCS
Hazardous weather outlook, Jul 21, 3:33 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT SUN JUL 21 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
220945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
433 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TONIGHT...PRODUCING
SCATTERED THUNDERSTORMS. SOME OF THESE STORMS WILL PRODUCE HEAVY
RAIN. LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS REMAIN LIKELY ON MONDAY AND TUESDAY. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-220945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
433 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTH
TONIGHT...PRODUCING SCATTERED THUNDERSTORMS. SOME OF THESE STORMS
WILL PRODUCE HEAVY RAIN. LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS REMAIN LIKELY ON MONDAY AND TUESDAY. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Jul 21, 10:31 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     2 NW CLARKSBURG         39.26N  77.31W
07/20/2013                   MONTGOMERY         MD   911 CALL CENTER

            TREE DOWN NEAR TRUCK WEIGH STATION ON NB I-270

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1300690

STRONG

The radar

The Dover AFB radar (KDOX), 97 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Baltimore

When
July 21, 4:30 PM EST to 6:30 PM EST
Where
Baltimore County, 1.1 mi SSW of Bowleys Quarters to 1.36 mi SSW of Bowleys Quarters
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.315, -76.377

There were two roads with 6 to 12 inches of flowing water over them. One of the roads had a foot of ponding and one swift water rescue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467769.